Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 347, NWS Paducah, KY

August 18, 2011Johnson County, Massac County, Pope County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Aug 18, 2011, 2:52 PM CDT for Johnson County, Massac County, Pope County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 2:52 PM CDT (19:52 UTC)
Expired
Aug 18, 2011, 3:15 PM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

Counties Johnson County, IL, Massac County, IL, Pope County, IL

The radar

The Paducah radar (KPAH), 28 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS53 KPAH 181952
SVRPAH
ILC087-127-151-182015-
/O.NEW.KPAH.SV.W.0347.110818T1952Z-110818T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN SOUTHERN ILLINOIS...
  CENTRAL MASSAC COUNTY IN SOUTHERN ILLINOIS...
  WESTERN POPE COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 315 PM CDT.

* AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF DIXON
  SPRINGS...OR 14 MILES EAST OF VIENNA...AND MOVING SOUTH AT 25 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  DIXON SPRINGS...NEW COLUMBIA AND JOPPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3715 8859 3721 8886 3752 8871 3751 8855
TIME...MOT...LOC 1952Z 013DEG 22KT 3745 8864
WIND...HAIL 70MPH <.50IN

$$
1 follow-up statement
220 
WWUS53 KPAH 182004
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
304 PM CDT THU AUG 18 2011

ILC087-127-151-182015-
/O.CON.KPAH.SV.W.0347.000000T0000Z-110818T2015Z/
JOHNSON IL-MASSAC IL-POPE IL-
304 PM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
POPE...CENTRAL MASSAC AND SOUTHEASTERN JOHNSON COUNTIES IN SOUTHERN
ILLINOIS UNTIL 315 PM CDT...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR DIXON SPRINGS...OR 13 MILES
EAST OF VIENNA...MOVING SOUTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3715 8859 3721 8886 3752 8871 3751 8855
TIME...MOT...LOC 2004Z 013DEG 22KT 3738 8866
WIND...HAIL 70MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:35 AM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 3:35 AM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT THU AUG 18 2011

.DISCUSSION...
THE NUMERICAL MODEL GUIDANCE IN THE PAST 12-18 HOURS HAS BECOME A
LITTLE MORE INCONSISTENT IN THE TIMING/PLACEMENT/INTENSITY OF ANY
DEVELOPING CONVECTION IN THE QUAD STATE REGION. THEREFORE...OVERALL
CONFIDENCE IN THE POP/WEATHER FORECAST IS MUCH LOWER THAN YESTERDAY.

THE PLUME OF HIGHER PRECIPITABLE WATER IS NOW CENTERED ACROSS THE
WFO PAH FORECAST AREA...WITH 2+ INCH VALUES ACROSS THE AREA...AS
OF 08Z /3 AM CDT/. GIVEN THE INCREASE MOISTURE AND WEAK MID-LEVEL
INSTABILITY...IMPLIED SURFACE CAPE VALUES ARE CURRENTLY RUNNING
BETWEEN 1000-1500 JOULES/KILOGRAM ACROSS THE REGION AS WELL.
THUNDERSTORMS ARE HAVING A DIFFICULT TIME DEVELOPING IN THE WEAK
SHEAR ALOFT...DESPITE THE CONDITIONAL MOISTURE/INSTABILITY IN
PLACE.

THE PRECIPITATION FORECAST REMAINS A LITTLE PROBLEMATIC...AS
DIFFERENT NUMERICAL MODEL PRECIPITATION PARAMETRIZATION SCHEMES
ARE QUITE ROBUST WITH DROPPING OUT HIGHER QPF AMOUNTS. THEN 12KM
NAM-WRF IS THE MOST CONSERVATIVE AND WAS UTILIZED...ESPECIALLY IN
THE FIRST 12-24 HOURS.

GIVEN THE SLIGHT TIMING DIFFERENCES WITH THE NEXT DOMINANT
SHORTWAVE MOVING ALONG THE NWLY FLOW ALOFT NORTHEAST OF THE SOUTH
CENTRAL U.S. RIDGE...KEPT IN PLACE A CHANCE FOR SHOWERS AND
THUNDERSTORMS LATE THURSDAY NIGHT INTO FRIDAY. THE EASTWARD EXTENT
OF THE PRECIPITATION WAS PULLED BACK FOR COLLABORATION
PURPOSES. HOWEVER...THE SIGNAL FOR CONVECTIVE DEVELOPMENT REMAINS
CONSISTENT FOR THE DAYTIME HOURS ON FRIDAY...THEN AGAIN SATURDAY.
THE MOST WIDESPREAD POPS/WEATHER STILL REMAIN FIXED FOR SATURDAY
NIGHT INTO SUNDAY...WITH A SLIGHT INCREASE IN POPS FOR MONDAY.

ALTHOUGH NOT CHANGED IN THIS FORECAST PACKAGE...TUESDAY AND
WEDNESDAY STILL LOOK DRY.

YESTERDAYS FORECAST MAX TEMPERATURES WERE A LITTLE ON THE COOL
SIDE. WITH THIS PACKAGE...MAX TEMPERATURES WILL BE AT OR SLIGHTLY
HIGHER /1-3 DEGREES/ ABOVE NORMAL AUGUST VALUES. THICKNESSES
SHOULD INCREASE SLIGHTLY WITH THE EASTWARD TRANSLATION OF THE
RIDGE INTO THE LOWER MISSISSIPPI VALLEY. HEAT INDEX VALUES IN
SOUTHEAST MO/SOUTHWEST KY SHOULD REMAIN BELOW ADVISORY CRITERIA
INTO THE WEEKEND...BUT WILL CONTINUE TO MENTION THE ELEVATED
VALUES IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL MOST AREAS THROUGH THE TAF PERIOD...WITH
EXCEPTION OF SOME MVFR FOG 09Z-13Z. LOCALIZED SPOTS MAY SEE A BRIEF
DROP INTO THE IFR RANGE TOWARD SUNRISE. SOME VFR CIGS WILL ALSO BE
POSSIBLE FROM TIME TO TIME. CANNOT COMPLETELY RULE OUT ISOLATED
CONVECTION....BUT ONLY A FEW SELECT LOCATIONS WOULD BE AFFECTED OVER
THE TAF REGION. THUS...WILL LIMIT TAF SITES TO A FEW CBS THIS
AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION/FIRE WEATHER...GM
SHORT/LONG TERM PUBLIC...SMITH
Hazardous weather outlook, Aug 18, 3:59 AM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT THU AUG 18 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST ACROSS A SMALL PART OF
SOUTHWEST INDIANA...WEST KENTUCKY AND SOUTHEAST MISSOURI DURING
THE MORNING...AND OVER PARTS OF SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA IN THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
REDEVELOP AND MOVE EAST OF THE MISSISSIPPI RIVER BEFORE DAYBREAK
FRIDAY MORNING.

AT THIS TIME...ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS.

GIVEN THE INCREASE IN HUMIDITY SINCE WEDNESDAY...SEVERAL LOCATIONS
ACROSS THE OUTLOOK AREA...SOUTH OF THE INTERSTATE 64 CORRIDOR...WILL
SEE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND
ON FROM FRIDAY THROUGH MONDAY. A FEW OF THESE STORMS MAY REACH
SEVERE LIMITS FRIDAY AND SATURDAY AFTERNOON AND EVENING. LOCALLY
DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS WITH THE
STRONGER STORMS.

HEAT INDEX VALUES MAY RANGE BETWEEN 95 AND 100 DEGREES IN
SOUTHEAST MISSOURI...WEST KENTUCKY AND SOUTHERN ILLINOIS SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY
BE NEEDED ON FRIDAY OR SATURDAY.

SMITH

In the hours before

Special weather statement, Aug 18, 2:24 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT THU AUG 18 2011

ILZ086-090-091-182015-
HARDIN IL-POPE IL-SALINE IL-
224 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN...
SOUTHWESTERN SALINE AND NORTHERN POPE COUNTIES IN SOUTHERN ILLINOIS
UNTIL 315 PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARRIERS MILLS...OR 8 MILES SOUTH OF
HARRISBURG...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDDYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:48 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne27 min
Aug 18, 4:14 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne, White30 min
Aug 18, 5:54 PM CDTSevere Thunderstorm WarningPAHAlexander36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.